Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS Cheyenne, WY

April 30, 2003Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2003, 12:00 PM MDT for Laramie County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 12:00 PM MDT (18:00 UTC)
Expired
Apr 30, 2003, 12:30 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 26 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 301800
SVRCYS
WYC021-301830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1159 AM MDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 1230 PM MDT

* AT 1156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 13 MILES WEST OF BURNS...OR ABOUT 11 MILES   
  NORTHEAST OF CHEYENNE.  THE STORM WAS MOVING EAST AT 15 MPH.

THIS WARNING DOES NOT INCLUDE THE CITY OF CHEYENNE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4119 10462 4115 10434 4132 10436 4129 10463

WEILAND 

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:55 AM MDT, 9 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 2:55 AM MDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 AM MDT WED APR 30 2003

SHORT TERM...UPPER LOW OVER SW ID WITH LOTS OF CLOUDS BUT NOT MUCH
PRECIP OVER CWA CURRENTLY...WITH ONLY SHOWERS CONFINED TO SOUTH
CENTRAL WY.  THOUGH IT IS NOT DOING VERY WELL ON THE CURRENT PRECIP
OVER WEST CENTRAL WY...ONLY 06Z META PICKED UP ON THE LACK OF
SHOWERS IN OUR CWA.  SHOWERS WILL INCREASE THROUGH THE MORNING
WITH UNQUALIFIED POPS STILL IN ORDER FOR NORTHERN ZONES AND HIGH SCT
TO LIKELY POPS SOUTH.  ALL OF THE MODELS HAVE ONE WEAK UPPER LOW
HOLDING OVER ID THIS AFTERNOON WHILE ANOTHER DEVELOPS OVER NERN WY.
THEY ALSO SHOW A BIT OF INSTABILITY HANGING AROUND SOUTHERN ZONES
SO INCLUDED SOME AFTERNOON TSTMS THERE.  BOTH OF THE WEAK UPPER LOWS
MOVE VERY LITTLE WED NIGHT...SO SIMILAR POPS WILL PERSIST WITH SOME
IMPROVEMENT OVER SOUTHERN ZONES LATE TONIGHT.  AS FOR SNOW...PREVIOUS
THINKING OK WITH LIGHT ACCUMULATIONS TONIGHT FOR THE MOUNTAINS AND
EAST CENTRAL WY AS SNOW LINE LOWERS TO 6000 FEET...NO HILITE NEEDED.

LONG TERM...MODELS CONTINUE TO DIVERGE FROM THU ONWARD. WITH
LIMITED CONFIDENCE IN MODELS WILL TAKE A COMPROMISE APPROACH TO
EXTENDED PORTION OF FORECAST. CYCLONIC FLOW THU WITH CONTINUED COOL
TEMPERATURES AND CHANCE OF SHOWERS. FLAT RIDGING FRIDAY WILL PRODUCE
MODERATING TEMPS BUT CANNOT RULE OUT AFTERNOON/EVENING THUNDERSTORMS
AS MARGINAL MOISTURE LINGERS. UPPER FLOW WILL BACK TO SOUTHWEST
SATURDAY WITH TEMPS CONTINUING TO WARM. LATE DAY THUNDERSTORMS AGAIN
POSSIBLE SAT. COLD FRONT WILL PUSH THROUGH FORECAST AREA SAT NIGHT
AND EARLY SUNDAY FOR COOLER TEMPS SUN WITH A CHANCE OF
PRECIPITATION. WEAK COLD AIR ADVECTION TO CONTINUE MON WITH THE EVER
PRESENT CHANCE OF PRECIPITATION. TEMPS BEGIN TO MODERATE TUE
WITH...YOU GUESSED IT...A CHANCE OF PRECIPITATION AS BAND OF DECENT
MOISTURE REMAINS OVER REGION. ALL THINGS CONSIDERED THE EXTENDED
FORECAST LOOKS GENERALLY UNSETTLED WHICH IS GENERALLY GOOD DUE TO
THE GENERAL DROUGHT.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Apr 30, 11:00 AM MDT, 1 hour before
NEZ001>003-019>021-054-055-WYZ059>070-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL PRODUCE A BRIEF HEAVY RAINFALL...FREQUENT
LIGHTNING AND SMALL HAIL THIS AFTERNOON FROM THE SOUTHEAST CORNER OF
WYOMING INTO THE SOUTHWEST NEBRASKA PANHANDLE.  A FEW THUNDERSTORMS
OVER CENTRAL AND NORTHERN LARAMIE COUNTY WYOMING LATE THIS MORNING
WILL BECOME MORE NUMEROUS AS THEY MOVE NORTH AND EAST INTO PLATTE
AND GOSHEN COUNTIES.

LIGHT SNOW WILL BE LIKELY INTO EARLY AFTERNOON OVER THE LARAMIE AND
SNOWY RANGES.  ANY PRECIPITATION DURING THE AFTERNOON SHOULD MAINLY
BE RAIN...THEN SWITCH BACK TO SNOW THIS EVENING.  TOTAL
ACCUMULATIONS SHOULD BE 1 TO 2 INCHES BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DAILY FROM THURSDAY
THROUGH SUNDAY ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE.  THE CHANCE OF THUNDERSTORMS WILL COME TO AN END MONDAY
AS COOLER AIR COMES IN...BUT THE CHANCE OF RAIN SHOWERS WILL
CONTINUE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHEAST CORNER OF
WYOMING AND THE SOUTHWEST NEBRASKA PANHANDLE THROUGH THIS EVENING.

BANN
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:21 PM MDTSevere Thunderstorm WarningCYSLaramie54 min
Apr 30, 1:57 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Apr 30, 4:48 PM MDTSevere Thunderstorm WarningCYSPlatte42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.